late-stage cancer and psychosis
It's been a few very hectic days with my Dad who is in critical condition and has been incredibly ill since last Monday. I was hoping that somebody out there will have experienced something similar and could tell me what on earth is going on with my Dad.
He was very ill last Monday, Tuesday and Wednesday (he has primary colon cancer with metastases to the liver) and spent these three days saying goodbye and begging for death. He couldn't see anymore, he was shaking and jerking all of the time, he couldn't hear well. On Thursday, however, he started talking about how a hand had been laid on him and he was no longer in pain. About the only sentence he spoke for the next four days was, "It's a miracle". He was obviously still very ill and fell twice, cutting up his face, his kness and hands. Even the cuts on his face which required stitches were not sore apparently. He sent his nurse aid away and told my step-brother not to come out from Australia (which he is doing tomorrow) because he was fine.
Early yesterday morning while my step-mother still slept, he took the car keys and disappeared. He took no wallet, no phone. He was wearing his slippers and was bandaged from head to toe after the fall. We had a hellish day dealing with police, traffic police, radio stations but eventually found him on our own in a place that held no special memories for him about 200 kms (I think that's about 100 miles) from home in the mountains. How he had not killed somebody else or himself on the road for 7 hours (on morphine and all of his other medications) was beyond a miracle. How he had managed to keep moving for so long is just a mystery- he has barely moved fron the couch in the past week. He drove back to the hospital with me- just the two of us in the car. He spent the entire trip trying to jump from the car and I couldn't get through to him at all. At the hospital, he tried three times to jump from the window after pulling his drip out and punched my step-mother twice. He has tried to hit several of the nurses this morning.
The question is, has anybody experienced this psychosis with late-stage cancer? I've read about confusion from the ammonia build-up due to a failing liver but this is different to seeing other people in the room; living in a dream world. He has never been a violent or aggressive man.
My father died 12 years ago from compliations due to prostate cancer. His final days were very strange as well. He was on morphine and he spent many hours talking to his marine buddies who were hanging out on the ceiling of his bedroom. My father only tried to get up out of bed once in the final week of his life. He felt he had to exercise to get his muscles back in shape. I know that the morphine drip was to blame for the unusual behavior but I can't say for sure what actually goes through their minds or why they do what they do. I think everyone will go through something different.
My husband has stage 4 kidney cancer and that is why I found this site. I need somewhere to go to talk so I don't always have to depress my friends and family with my thoughts and concerns. I will say a prayer for your loved one and hopefully things will settle down. Our will to live is just so amazing. God Bless!
Get him off the Morphine right away, there are other pain control drips they can put him on that work as good if not better. Morphine does nasty things to some people. Do him and your family a favor and tell whoever it is that has him on it to change it NOW. You will see a dramatic difference.
Also when we are very near death, we have what they call the final rally, people will get up, start making plans for company, talk about friends and people they know, walk around even though they havent been out of bed in weeks or days. This usually happens within days of their passing. Get him off that Morphine as quick as you can. And spend as much time with him as you can. I dont mean to cause panic, but I've been through this just a few weeks ago. And taking My Mom off Morphine was the best thing we did for her...also you didnt mention Hopice, they would be able to tell you exactly what is going on, and help you deal with it. They are also able to supply you with different medications that will react more peacfull with him.
thank you all for this amazing support
My Dad is still around, but not. This is just impossibly hard. I wanted to say a quick thank you to all of you amazing people out there who have made me feel less alone in this horror.
I hate this cancer that has eaten my father up. I cannot stand the idea that I will remember the sight of him today. But today I also know that he is more than the last two weeks of his life.
Thank you, strangers, for your (small) kindness. It has meant more than you can imagine.
I helps when people respond who are going through it or have been through it. I can't even imagine what they are thinking, the ones that actually have the cancer. I had to sit back and watch the stages of progression with my father. I was in my 30's then, and I had my own husband and child to take care of. Now that I am re-married to the man of my dreams this is hitting so hard. My husband who is only 52 has stage 4 kidney cancer and he is fighting for his life. It's hard to hear from the doctors that he will probably die from this but they just can't pin point when. My whole world is shattered and my emotions run wild. I am trying to be strong but there are moments of utter dispair. Not only is he fighting for his life we also have our house up for sale and I work full time and tons of overtime. I don't even know how I get through most days. Take care and if you ever need to talk please feel free to pm me.
Hi Tracy Jayne! I agree with the other posters: Morphine can cause psychosis!! So can ativan! Both my mom and my aunt had psychotic reactions to morphine post-surgery. My mom was convinced that the nurse was the devil (she had her hair in two buns on the sides of her head), and that she was being held in the hospital against her will. She was trying to figure out how to escape!! Psychosis responses can be intense and very tough to cope with. Perhaps the fentanyl pain patches would be a better option?? Ask his doctor, okay?!
Check out this web page: http://www3.baylor.edu/%7ECharles_Ke...al_Illness.htm It has a lot of helpful information about terminal stages of illness and what happens in the body. Especially read the section on neurological problems, and their discussion about delirium. This may be a better description of what's happening than psychosis.
As for having images of your dad so sick stuck in your head. It might help if you can gather together some old photos, and pictures of the good times you shared. We did this right after my dad died, and it was wonderful! My dad's final days were not filled with peaceful, pleasant images. While we waited until his death to dig up these photos, I can only imagine that viewing these happier images might be a help as you navigate the days ahead
breast cancer dx 4/17/00
4 AC, 28 rads, tamoxifen
7 years NED, and counting!
Lost Dad to Lung Cancer June '05
Unfortunately this sounds more than familiar to me. My mother also had premary colonial cancer, which in later formed 7 metastates to the liver. The last months from September to Dezember she spend in a hospital with mophine-based medication. What I noticed was that after carrying on with the medication after October there was a clear change in the behaviour. The amounts that they give and what was the condition of the liver as burning the bad things away from the body: she wasn't her normal "self". She also had her bad days as being very suspisious/ almost aggresive. Since the cancer spread, about 2 weeks before her death she sank completely in her own world, after that she only spoke few words. On the morning of her death she only said that she's not feeling well since the pains were enourmous. After the maximum amount of morphein they can give, she settled down and slept away punctually as she always has been -at 07.00 am
Miss you mom...
and from Tracy all I can say it that take care of family and most of all yourself -it's not the easiest times what you will have
If I might offer a voice from someone who has been there and returned.
During my recent esophagectomy I was given large doses of Morphine.
This is how it was to me. Not "seemed", there is absolutely no perception of falsity.
I had a totally alien version of the hospital which drifted in and out with the drug regime.
Every member of the staff progressively shifted into homicidal criminals, especially at night.
I lay about for 6 hours feigning death, to avoid attention from the planted murderers among the other patients.
I tried to escape into the darkness and ripped out all the epidural and feed lines in the process.
I came to terms, finally, that letting myself be killed would protect my visitors from further risk.
Every sound source from every TV and conversation centered above the bed.
Therefore I heard all the other patients deciding whether I should be allowed to live, now I was a threat to their affairs.
And when all this became more apparent to my family and they acted to stop the Morphine and highlight that on my medical notes,
I was given another shot by a careless staff member.
I finally got a "different" drug, Oxycode?, and had the whole nightmare start again.
A quote from a medical person of some sort "If we told you all the possible side effects, nobody would take it!"
If your suffering relative seems a little "confused", don't humour them.
Do something about it.
sorry to hear about your dad, cancer is a terrible thing, it really is. both me and my wife have lost both our grandmohters to cancer. I hope we can bring you some comfort from the scriptures. Rev 21, 3, and 4 ' no more pain, suffering, the former things have passed away'
A beautiful promise from God, hope this helps, take care